Hail, Stanton
- When
- May 24, 1:17 AM CST
- Where
- Stanton County, Johnson
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -101.750
17 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 12:58 AM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 158 AM CDT FRI MAY 24 2002 DAYS 1-2... -23C 5H TROF LOCATED OVER UT AT 00Z FRI WITH SEVERAL WAVES ROTATING AROUND THIS TROF. ONE WAS CROSSING CO EARLY THIS MORNING WHILE ANOTHER WAS MOVING INTO THE BASE OF OUR 5H TROF. IN THE LOWER LVLS 85H LOW WAS PLACED IN NE CO WITH GOOD WAA AND MOIST ADV PRESENT ACROSS THE PANHANDLE OF TX/WRN OK AND SW KS. PROFILERS THIS MORNING CONTINUE TO SUGGEST THE 85H BAROCLINIC ZONE OVER SW KS WAS UNDERGOING FGEN. LARGE AREA OF CONVECTION OVER THE PANHANDLE OF TX AND WRN OK EARLY THIS MORNING APPEARS TO BE INHIBITING WIDESPREAD PCPN OVER SW KANSAS AT THIS TIME, HOWEVER SCT STORMS HAVE BEEN DEVELOPING OVER SW KS. THIS CONVECTION HAS BEEN DEVELOPING IN AREA OF STRONG WAA AND AHEAD OF OUR FIRST VORT LOBE CURRENTLY EXITING ERN CO. THIS SYSTEM SHOULD BE MOVING NE INTO SW NE BY 12Z SO THIS SCT CONVECTION SHOULD BE EXITING THE CWA BEFORE DAYBREAK. PCPN HOWEVER WILL LIKELY TO CONTINUE AS ISENTROPIC LIFT REMAINS IN PLACE OVER MUCH OF THE CWA. BASED ON INITIALIZATION ALL MODELS SEEM TO BE HANDLING THE UTAH UPPER TROF WELL AND BRINGS THIS WAVE INTO THE CNTL PLAINS LATER TODAY. ALL MODELS HOWEVER DID A POOR JOB INITIALIZING WITH THE LOW LEVEL MOISTURE AND WARM AIR AT 8H JUST ABOVE THE COOL POOL BASED ON DDC 00Z SOUNDING. GIVEN MORE MOISTURE PRESENT IN THE LOWER LEVELS AND ISENTROPIC LIFT IMPROVING DURING THE DAY AHEAD OF OUR NEXT WAVE CLOUD COVER OVER WESTERN KS WILL REMAIN IN PLACE SO NO BIG DIURNAL CHANGE IN TEMPS EXPECTED. ALSO DO NOT SEE ANY REASON TO LOWER POPS FOR TODAY ACROSS THE CWA ALTHOUGH LOOKS LIKE PCPN WILL MAINLY BE LIGHT AND MAY BE MAINLY DUE TO ISENTROPIC LIFT UNTIL LATE. CHANCE FOR CONVECTION WILL COME LATE TODAY IN THE WEST AND EARLY EVENING IN THE EAST AS THE S/W TROF CROSSES WESTERN KANSAS. ALL MODELS AGREE WITH WAVE EXITING CWA AROUND 6Z. A REENFORCEMENT OF COLD AIR ARRIVING LATER TODAY PRIOR TO THE S/W TROF SHOULD ALLOW FOR INCREASED FGEN OVER THE CWA DURING THE EVENING HOURS. MOISTURE STILL LOOKS TO BE MORE ABUNDANT OVER THE EAST AND WITH A LLJ OVER WRN OK DEVELOPING EARLY TONIGHT PCPN CHANCES AND THREAT FOR SEVERE WEATHER LOOKS BEST IN OUR SE CWA. HEAVY RAINFALL ALSO POSSIBLE EARLY THIS EVENING IN THE SOUTHEAST GIVEN THE MOISTURE AVAILABLE HERE. AS FOR POPS OVERNIGHT WILL GO WITH CHC POPS OVER NW CWA DUE TO PCPN ENDING HERE EARLIEST HERE AND KEEP LIKELY POPS FURTHER EAST. SFC HIGH THEN BUILDS QUICKLY INTO WESTERN KANSAS AS OUR S/W TROF MOVES EAST OF THE AREA. WINDS WILL DECREASE AFTER MIDNIGHT AS OUR HIGH BUILDS INTO THE WESTERN PLAINS. A NICE DAY IS IN STORE FOR SATURDAY AS SFC WINDS SWING AROUND BACK TO THE SOUTH. SFC WINDS STILL SHOWING SOME CAA PRESENT IN THE ERN 1/2 OF THE CWA BUT AS A LEE TROF DEVELOPS THE WRN 1/2 SHOULD SEE TEMPS WARM UP MORE AIDED BY SOME DOWNSLOPE WARMING. WILL LEAN TOWARDS 85H TEMPS AS A GUIDE FOR TEMPS ON SAT. THIS PLACES LOW TO MID 70S IN THE EAST AND NEAR 80 POSSIBLE IN THE FAR WEST. DAYS 3-7... NO CHANGES EXPECTED THIS MORNING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 56 45 75 52 / 70 60 0 0 GCK 56 43 77 50 / 70 60 0 0 EHA 56 46 78 51 / 60 60 0 0 LBL 61 46 78 52 / 70 60 0 0 HYS 54 44 73 51 / 70 60 0 0 P28 60 47 73 55 / 70 80 0 0 .DDC...NONE. FCSTID = 18/08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
958 PM CDT THU MAY 23 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 16S MEADE KS 0.88 IN HAIL
05/23/02 MEADE REPORTED BY TRAINED
SPOTTERKSZ080-081-087>090-240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1127 PM CDT THU MAY 23 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 323 HAS BEEN CANCELLED FOR PARTS OF SOUTH CENTRAL AND SOUTHWEST KANSAS... THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES OF MEADE...CLARK...COMANCHE...KIOWA...PRATT AND BARBER. WHILE ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT, THE THREAT FOR SEVERE WEATHER HAS DIMINISHED. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://www.crh.noaa.gov/ddc && GERARD
The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 07:17 UTC.
17 hail. Local standard time, as filed.
The hail almost completely covered the ground.
The hail covered the ground.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298965, 5298966, 5298967, 5298968, 5298969, 5298970, 5298971, 5298972, 5298973, 5298974, 5298975, 5298976, 5298977, 5298978, 5299054, 5299055, 5299056.